Alert archive / Texas / High Wind Warnings in 2023

High Wind Warning 24, NWS Midland/Odessa, TX

April 22, 2023Culberson County, Texas

NWS Midland/Odessa, TX issued this high wind warning at Apr 22, 2023, 1:17 PM CDT for Culberson County, Texas. It took effect at Apr 22, 2023, 9:00 PM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 22, 2023, 1:17 PM CDT (18:17 UTC)
In effect from
Apr 22, 2023, 9:00 PM CDT
Expired
Apr 23, 2023, 2:40 AM CDT
In force
6 hr
Issued by
NWS Midland/Odessa, TX

County Culberson County, TX

The radar

The El Paso radar (KEPZ), 212 km from the middle of the area, began a volume at 18:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 6.3 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2023-04-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2023-04-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -73 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4002 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
-73 m²/s²
0-3 km storm-relative helicity
5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

490 
WWUS74 KMAF 221817
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
117 PM CDT Sat Apr 22 2023

TXZ271-231400-
/O.NEW.KMAF.HW.W.0024.230423T0200Z-230423T1400Z/
Guadalupe and Delaware Mountains-
Including the cities of Guadalupe Mountains NP and Pine Springs
117 PM CDT Sat Apr 22 2023 /1217 PM MDT Sat Apr 22 2023/

...HIGH WIND WARNING IN EFFECT FROM 9 PM CDT /8 PM MDT/ THIS
EVENING TO 9 AM CDT /8 AM MDT/ SUNDAY...

* WHAT...Northeast winds 35 to 45 mph with gusts up to 60 mph 
  expected.

* WHERE...Guadalupe and Delaware Mountains in Texas.

* WHEN...From 9 PM CDT /8 PM MDT/ this evening to 9 AM CDT /8 AM 
  MDT/ Sunday.

* IMPACTS...Travel will be difficult, especially for high profile
  vehicles.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/maf
2 follow-up statements
423 
WWUS74 KMAF 222022
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
322 PM CDT Sat Apr 22 2023

TXZ271-230830-
/O.CON.KMAF.HW.W.0024.230423T0200Z-230423T1400Z/
Guadalupe and Delaware Mountains-
Including the cities of Guadalupe Mountains NP and Pine Springs
322 PM CDT Sat Apr 22 2023 /222 PM MDT Sat Apr 22 2023/

...HIGH WIND WARNING REMAINS IN EFFECT FROM 9 PM CDT /8 PM MDT/
THIS EVENING TO 9 AM CDT /8 AM MDT/ SUNDAY...

* WHAT...Northeast winds 35 to 45 mph with gusts up to 60 mph 
  expected.

* WHERE...Guadalupe and Delaware Mountains in Texas.

* WHEN...From 9 PM CDT /8 PM MDT/ this evening to 9 AM CDT /8 AM 
  MDT/ Sunday.

* IMPACTS...Travel will be difficult, especially for high profile
  vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

NMZ033-034-TXZ045>047-050>052-059>063-067>070-230600-
/O.NEW.KMAF.WI.Y.0029.230422T2022Z-230423T0600Z/
Central Lea County-Southern Lea County-Gaines-Dawson-Borden-
Andrews-Martin-Howard-Loving-Winkler-Ector-Midland-Glasscock-Ward-
Crane-Upton-Reagan-
Including the cities of Hobbs, Lovington, Eunice, Jal, Seminole, 
Lamesa, Gail, Andrews, Stanton, Big Spring, Mentone, Kermit, 
Odessa, Midland, Garden City, Monahans, Crane, McCamey, Rankin, 
and Big Lake
322 PM CDT Sat Apr 22 2023 /222 PM MDT Sat Apr 22 2023/

...WIND ADVISORY IN EFFECT UNTIL 1 AM CDT /MIDNIGHT MDT/ SUNDAY...

* WHAT...Northeast winds 25 to 35 mph with gusts up to 55 mph.

* WHERE...Portions of southeast New Mexico and western Texas.

* WHEN...Until 1 AM CDT /midnight MDT/ Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects. Secure
  lawn furniture, garbage cans or other objects which could be 
  blown about by the wind.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/maf
819 
WWUS74 KMAF 230740
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
240 AM CDT Sun Apr 23 2023

TXZ271-230845-
/O.CAN.KMAF.HW.W.0024.000000T0000Z-230423T1400Z/
Guadalupe and Delaware Mountains-
Including the cities of Guadalupe Mountains NP and Pine Springs
240 AM CDT Sun Apr 23 2023 /140 AM MDT Sun Apr 23 2023/

...HIGH WIND WARNING IS CANCELLED...

Strong winds in the Guadalupe Mountains are diminishing, therefore
the High Wind Warning has been cancelled.

$$

For more information from the National Weather Service visit
https://weather.gov/maf

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind warning went out at Apr 22, 12:25 PM CDT, 52 minutes earlier.

Area forecast discussion, Apr 22, 12:25 PM CDT, 52 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1225 PM CDT Sat Apr 22 2023

...New AVIATION...

.SHORT TERM...
(Today through Sunday afternoon)
Issued at 210 AM CDT Sat Apr 22 2023

A large departure from the status quo across the region arrives
later today. Beforehand, temperatures this morning are expected to
remain mild in the mid 40s to 50s. Temperatures warm up nicely
this afternoon into the upper 70s and 80s for the majority of
locations. The caveat is cooler temperatures that are expected
across the very far northern Permian Basin. These locations may
not climb out of the 60s as a seasonally strong cold front begins
to enter the region.

This strong cold front, currently stalled to our north, will be
pushed through the region as a shortwave trough moves into the
southern Great Plains. Temperatures quickly tumble behind the cold
front as it quickly works its way south later this evening.
Temperatures in the 50s and 60s arrive before midnight for much of
the area. Rain chances will be slim initially as moisture depth
will be lacking. The one exception is across portions of the Lower
Trans Pecos where the retreating dryline and cold front are
forecast to intersect. This area may see a few thunderstorms
develop late this afternoon and evening. A strong thunderstorm may
also be possible given moderately strong wind fields.

Temperatures are not expected to be overly cold tonight as cloud
cover and some rainfall limit cooling. Morning temperatures in the
40s can be expected for the majority. Tomorrow morning through
the early afternoon is the best shot of rainfall. A shortwave
trough approaches as our region sits in the right entrance region
of a 500 mb jet streak. These features aide isentropic ascent over
the cold front. Mainly scattered showers with a few rumbles of
thunder are possible across much of the area with the best chance
across the eastern third of the region. Unfortunately, drier air
near the surface limits rainfall amounts. Only a few tenths can be
expected across our eastern zones. Regardless, any rainfall is
greatly appreciated given the persistent dry pattern the region
has been experiencing. The other big story is going to be the
relatively chilly temperatures. Cloud cover keeps much of the area
socked in. With a post-frontal airmass temperatures struggle to
reach into the 60s for areas north of the Pecos River. 60s are
likely along the Pecos River Valley and much of the higher terrain
with the only warm spots being along the Rio Grande. This is
quite the departure from the largely above average temperatures
through the middle of this month.

&&

.LONG TERM...
(Sunday night through Friday)
Issued at 210 AM CDT Sat Apr 22 2023

The surface ridge sitting over West Texas on Sunday shifts east
into Central Texas Monday causing a return of warmer southeast
winds. Gulf moisture will continue to be advected into the area
and the approach of a weak upper disturbance will bring a chance
for showers and isolated thunderstorms as well as extensive cloud
cover for the eastern two thirds of the CWA. This will offset the
warm air advection somewhat so temperatures, while warmer, will
still be about 10 degrees below normal. Subsidence behind the
departing disturbance on Tuesday brings drier air and clearing
skies sending temperatures back into the 80s.

Models are showing an active upper pattern with another short wave
trough quickly dropping into the Central Plains sending another
cold front into West Texas and eastern New Mexico on Wednesday.
There will be another chance for rain with the passage of the
front with the focus of the precipitation hanging mainly along the
frontal boundary where convergence will aid in convective
development. At this point, the upper level pattern transitions
from zonal to amplified with the sudden building of a West Coast
ridge. Northerly flow develops over the Great Plains sending more
cool Canadian air south into Texas and New Mexico providing a
pleasant end to the week.

Hennig

&&

.AVIATION...
(18Z TAFS)
Issued at 1220 PM CDT Sat Apr 22 2023

VFR prevailing currently, but will see significant degradation of
cigs b/w 05-09z as overrunning setup occurs 3-6hrs after fropa.
Winds gusty out of NW at all terminals prior to 21z before shift
to NE behind cold front. Winds will gust abv 20kts for several hrs
until 12z before winds subside b/w 8-14kts. VFR falling to MVFR
cigs by 09z everywhere with MVFR/IFR likely by 12z and beyond for
all sites. Sct SHRA and iso TSRA possible for all terminals, sans
KCNM after 10z, carrying through the rest of the TAF cycle.
Lowering vis also likely after 10z, especially KMAF/KFST/KHOB.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               42  54  46  67 /  50  80  40  40
Carlsbad                 43  62  46  80 /  20  20  20  10
Dryden                   52  62  52  74 /  50  60  40  20
Fort Stockton            46  60  49  76 /  40  60  30  20
Guadalupe Pass           40  58  45  74 /  10  10  20  10
Hobbs                    38  54  43  73 /  40  60  40  30
Marfa                    38  70  39  80 /  10  20  20  10
Midland Intl Airport     42  55  47  70 /  50  80  40  40
Odessa                   43  55  47  71 /  50  80  40  40
Wink                     42  60  46  78 /  40  60  40  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

SHORT TERM...91
LONG TERM....10
AVIATION...87
Hazardous weather outlook, Apr 22, 1:15 PM CDT, 2 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
115 PM CDT Sat Apr 22 2023

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-231815-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
115 PM CDT Sat Apr 22 2023 /1215 PM MDT Sat Apr 22 2023/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...This afternoon and tonight.

High wind is possible tonight across the Guadalupe and Delaware
Mountains. A High Wind Warning is in effect.

Thunderstorms are likely tonight east of a Hobbs to Fort Stockton
line. A few strong storms will be possible over the Lower Trans Pecos
and may produce small hail... gusty wind... and brief heavy rain.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight east of a Fort Stockton to
Sanderson line.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 22, 3:22 PM CDTWind AdvisoryMAFAndrews, Borden, Crane, Dawson, Ector, Gaines and 9 more10 hr
Apr 22, 4:31 PM CDTDust Storm AdvisoryMAFAndrews, Crane, Ector, Gaines, Glasscock, Martin and 4 more89 min
Apr 22, 5:09 PM CDTDust Storm WarningMAFCrane, Ector, Midland, Upton, Winkler96 min
Apr 22, 6:51 PM CDTDust Storm AdvisoryMAFCrane, Culberson, Jeff Davis, Pecos, Reeves, Upton and 1 more84 min

Nearby

High Wind Warnings in Texas, 2023Every high wind warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.